Khat (also known as chat, oat, qat, African salad, or Abyssian tea) is a leafy evergreen shrub derived from the Catha edulis plant. Its origins lie in regions in the Hook of Africa as well as the Arabian Peninsula, where people use khat for both cultural purposes (in social customs) and medicinal purposes (to treat headaches). In addition to these regions, it is also legal in certain parts of Europe. Its active ingredients are cathine and cathinone drugs, which both have effects similar to amphetamines.
It is reported that there are currently no medically beneficial effects of khat that make it an acceptable drug for medicinal purposes, which is why it is illegal in the United States. Khat is a stimulant drug that is known for its body and mind-altering effects. While people enjoy the euphoria and excitement they receive from the drug, overall, using it recreationally produces negative effects that could be harmful for the body in the long run. Same in the case of other recreational drugs like Alcohol, Cocaine, Crack-Cocaine, Heroin and Marijuana.
The most common form of taking khat is chewing the leaves and stems, or as paste, similar to how one would chew tobacco. Also, it can be mixed with tea, sprinkled in food, and injected intravenously into the system.
Side Effects of Khat
- High alertness and excitement
- Decreased appetite
- Dry mouth
- Risk for drug dependency
- Increased blood pressure and heart rate
- Teeth stains
- Gastrointestinal problems
- Heart and liver problem
Addiction and Overdose
While khat is derived from a plant as opposed to being a man-made, synthetic substance, it still has traits and properties that make it highly addictive and harmful. If taken too frequently, the risk for physical and psychological side effects becomes stronger. Physical and psychological dependence on khat is dangerous on the body and addiction should not be taken lightly. Users also have a high risk of oral infection and cancer, especially in cancer of the mouth from constant chewing.
Overdose on khat is known as cathinone poisoning or khat poisoning. The risk for cathinone poisoning becomes increasingly possible the longer individuals take it. Cathinone poisoning happens when people ingest substances containing an excessive amount of toxins. Some symptoms include:
- Flushed face
- Trouble breathing
- Increased heart rate and palpitations
As with any drug addiction, addiction to khat must be treated immediately. Although it is not legal in the United States it does not mean that medical professionals are not equipped to help individuals with khat addiction. Various drug rehabilitation facilities can help by treating the addiction.